Bipolar + Caffeine: The Dangers

WARNING!!! IF YOU ARE BIPOLAR AND TAKING STIMULATING MEDS, AVOID CAFFEINE ALL TOGETHER.

Image<—– Does this look familiar or appealing to you, friend? It does to me.. I consumed 4 of the 13.7 ounce Fraps in  12 hour sand now I cannot sleep…No, I am not Anti-Starbucks, this just happens to be one of my most favorite beverages.

I can’t sleep at ALL. Its 2 a.m. and my husband is in bed, but I am too restless to drift off. Plus, i had a nap from 7-10 p.m. a few hours back. The fact that I had nearly 450mg of Caffeine yesterday is not helping any. What am I going to do with this insomnia? Probably finish the laundry. Problem is, 90% of the house is already clean from my being so highly Caffeinated yesterday, so that leaves me with little to do. I’m not very inspired tonight to write, and that’s primarily because of the way the Caffeine warps my mind for like a day or two after dramatic consumption. It may seem strange to you, you know, how Caffeine affects me, my mentality and behavior with my Bipolar Disorder. It baffled me for the longest time. I’ve learned to accept it, but up until now I hadn’t learned to stay away from it-which I really regret now. All of the time lost to anger, frustration and pure discontent, which all result from drinking or eating stuff with the drug in it, cannot be brought back. I must just learn from these experiences and move on with my life, never to consume the drug anymore as it is a guaranteed way to destroy everything in my world.

Like doctors and many patients or people dealing with Bipolar Disorder, I am very aware that consuming too much Caffeine can keep you awake at night, or even all night. One of the factors that can lead to a manic episode is the lack of a good night’s sleep. Also, an actual symptom of hypo-mania or mania, is the lack of the need for sleep, having endless energy, kind of like the Energizer Bunny.-you keep going and going and…Well, I realize now that I have very recently had an extreme hypo-manic episode. I would call what I have experienced for the last few days an actual manic episode, but I was actually in control of my mind and actions, as I chose not to harm myself and stay away from Alcohol. Tonight…I’m wide awake. I don’t feel the need for sleep. I am not manic, I just still have a crap-load of the Caffeine drug inside of me. In fact, the affect this drug has on my body is so intense that It even affects me hours and hours later after being taken in. Why???

“Caffeine Effects

Physicians have long been aware that bipolar patients are adversely affected by caffeine. Caffeine-created insomnia can help trigger or escalate a mania or hypomania, and can make bipolar patients more anxious and panicky.

A 2009 Italian study by C. Baethge and several colleagues, “Coffee and cigarette use: association with suicidal acts in 352 Sardinian bipolar disorder patients,” examined the effects of smoking and coffee drinking on bipolar patients and uncovered an even more disturbing effect of caffeine. Bipolar patients who drank coffee were 2.42 times more likely to attempt suicide than patients who did not drink coffee. Bipolar patients who smoked were 1.79 times more likely to attempt suicide than nonsmokers.

Avoid Caffeine

The Italian study is the first report suggesting that caffeine can cause bipolar patients to attempt suicide. The co-authors of the study warn that even legal substances that affect peoples’ moods and energy levels may have harmful effects on bipolar patients. Bipolar patients should avoid caffeine consumption and should give up smoking.”  –Whether you agree with any of this is up to you, I am not so sure about the smoking part. I mean I know its bad for your lungs though.

***This came from an article from Livestrong.com, and the URL to visit the entire article is:

http://www.livestrong.com/article/90028-caffeine-bipolar-disorder/

I also found this in my research: http://bipolarhappens.com/bhblog/bipolar-disorder-anxiety-and-coffee/  -If you check this link out you will read that the author states that Caffeine exacerbates the effects of many Bipolar medications-especially those that are ‘activating’ like Abilify and anti-depressants like Prozac, Effexor, and Zoloft. If you are like me and do not know what the word “exacerbate” means, I looked it up and found it to be this; The definition of exacerbate: To increase the severity, violence, or bitterness of; aggravate: (In a sentence) a speech that exacerbated racial tensions; a heavy rainfall that exacerbated the flood problems.. So, that means that for a person with Bipolar disorder, consuming this drug while being on an anti-depressant or drug like Abilify, the effects are amplified, making the patient at high risk for a manic relapse. This is my understanding using that definition, if I am wrong or if it is out of context please correct me, because this is a very important issue, and I really want to educate my fellow peers with this disease about the effects of Caffeine usage on them, being medicated for Bipolar disorder. Even my own psychiatrist has never told me this. I think I need to educate him, and he’s even a neurologist as well…gosh.

I am sure there’s tons of other literature/facts online to back me, and I am sure there are even ones to contradict what I have said as well, as this is a big world, very diverse, with all kinds of people, experiences, and situations. Basically, I just want you to please reconsider your Caffeine intake, like ANY of it if you have Bipolar disorder and are taking stimulating medications as mentioned. I am not a medical doc, psychiatrist, or any professional with a substantial background in mental health. I am just like you, a patient, relying on the care and input of my medical team to keep me stable. Please look into this yourself, friends. I only wrote this out of love. God bless everyone…

Whatcha think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s